Medication safety issues
The nurse is visiting a 78-year-old client in the home. The client has type 1 diabetes mellitus, hypertension, and osteoarthritis in both knees. The client’s sight is moderately impaired despite the use of eyeglasses. The client’s medication regimen includes Humulin insulin 70/30 (combination insulins) 35 units subcutaneously in the morning, lisinopril (Zestril) 5 mg by mouth daily, and nabumetone (Relafen) 500 mg by mouth twice daily.
What are 2 important medication safety issues the nurse will assess in the client?
What measures can the nurse suggest to the client to ensure accuracy and compliance with the medication regimen?
The client reports feeling “dizzy” at times. How will the nurse evaluate this concern?
Medication Safety Issues In Healthcare
Medication Safety Issues the Nurse Will Assess In the Client
Medication safety refers to the precautionary measures that ensure that the drugs are administered correctly with minimal human errors. Ensuring that the medication safety standards are adhered solves the cases of overdosing, adverse and chronic effects, as well as, death of individuals. Kaushal et al., (2001) noted that there are five key rights of medication safety that include right patient, administering right medication, right dosage at the right time using right method. It has been indicated in the case study that the patient takes insulin injections to treat type 1 diabetes mellitus, Lisinopril to treat hypertension and nabumetone to treat osteoarthritis. Essentially, the patient has experienced reduced visibility in his eyes even after putting on glasses, a situation that made it difficult for him to differentiate medications. As such, the nurse must assess whether the patient is indeed manually entering the required amount of medication to be administered to inject the drug subcutaneously into the skin (Riddle, 2008). Secondly, the nurse will assess the measures put in place to ensure proper administration of drug and mixing of the oral medications. As stated in the case study, reduced visibility leads to incorrect dosage of the medication. For this reason, the nurse must assess the safety measures that the patient has put in place to ensure that drugs are administered as prescribed.
Measures To Ensure Accuracy and Compliance
Insulin injection demands for manual administration of the dosage of the insulin and requires the individual to inoculate into the abdomen. The patient’s age together with his or her inability to see brings about medication safety concerns for the patient. Therefore, to ensure accuracy and compliance, the nurse should recommend the use of insulin pump that works similarly as pancreas and takes insulin to the body automatically after every meal. This device is free from all forms of human errors and eradicates cases of improper dosage administration. Another way of ensuring accuracy and compliance is by substituting the normal vials with vials of various sizes or shapes. As indicated in the case study, the patient has reduced visibility in his eyes and is unable to differentiate between two vials of medication. Therefore, putting the two oral medications in two vials with different sizes or shapes would assist in the easy differentiation of the medications and preventing the possible mixing of the medication.
The patient in the study takes insulin injections for treating type 1 diabetes mellitus, linisopril for hypertension and nabumetone for osteoarthritis. He experiences reduced visibility in his eyes even after putting on glasses, a situation that has made it difficult to differentiate between medications. Some of the side effects of these drugs include dizziness, abdominal pain, as well as, diarrhea (Modi, 2007). Therefore, the nurse should advise the patient to stop standing up from resting position or sitting from lying position once the medication has been administered. If possible, the patient should try getting up gradually from the siting position. Secondly, the nurse should establish patient’s blood pressure to determine whether the anti-hypertensive drugs might be contributing to the decline in the blood pressure that consequently causes dizziness.
Kaushal, R., Bates, D. W., Landrigan, C., McKenna, K. J., Clapp, M. D., Federico, F., & Goldmann, D. A. (2001). Medication errors and adverse drug events in pediatric inpatients. Jama, 285(16), 2114-2120.
Modi, P. (2007). Diabetes beyond insulin: review of new drugs for treatment of diabetes mellitus. Current drug discovery technologies, 4(1), 39-47.
Riddle, M. C. (2008). Combined therapy with insulin plus oral agents: is there any advantage?: An argument in favor. Diabetes care, 31(Supplement 2), S125-S130.